Hail, Nobles
- When
- June 6, 3:00 AM CST to 3:02 AM CST
- Where
- Nobles County, 2.11 mi ESE of Lismore
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.740, -95.910
The hail was accompanied by 50 mph winds which devastated a small area of crops.
The tail end of an overnight MCS brought scattered thunderstorms to southwest Minnesota during the very early morning hours of June 6. An environment of moderate elevated instability resulted in the strongest storm producing marginally large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
The tail end of an overnight MCS brought scattered thunderstorms to southwest Minnesota during the very early morning hours of June 6. An environment of moderate elevated instability resulted in the strongest storm producing marginally large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 6, 2:15 AM CST, 45 minutes earlier.
Area Forecast Discussion National Weather Service Sioux Falls SD 315 AM CDT Wed Jun 6 2018 .SHORT TERM...(Today and Tonight) Issued at 313 AM CDT Wed Jun 6 2018 Short wave energy continues to move eastward across the northern plains at this time. The convection has merged into a complex extending from northern MN, southward to east central SD. Monitoring the potential for severe winds with the southern extent of this line as it travels across our northern zones through the early morning hours. However a bigger issue has been the development of wake low pressure behind the line. Huron gusted to 74 mph behind this line between 2 am and 3 am. Issued a high wind warning for Brule, Jerauld and Beadle county earlier at 1 am, and recently extended it eastward for Kingsbury county. Will monitor the winds behind the line, as well as along the line for any future convective warnings or high wind warnings as it moves east. A bit of a wind shift/cold front is associated with this short wave with a north to northeast surface flow of air moving southward. The next problem area will be our zones in northwest IA along the advancing wind shift from mid afternoon to the evening hours. Effective CAPE is near 3000 J/kg in these areas with steep lapse rates. 0-3km winds are rather weak at only 5 to 15 knots keeping 0- 3km bulk shear a bit subdued at 20 knots. But 3-6km winds are stronger averaging 25 to 30 knots. With a veering profile, some updrafts could sustain and rotate producing a risk for severe weather for several hours with large hail and isolated damaging winds. However in the forthcoming HWO, will move the slight risk a bit further southward by 30 or 40 miles to match the surface to 925mb wind shift where convergence is maximized. Tonight is a real question mark, as some cams such as the ARW shove the convection down to Interstate 80 along a southward cold pool, with the NAM and NMM further north lingering convection in our southern zones. At this time believe that there is a real chance that the worst of the convection could become cold pool dominated and head south, therefore only have scattered pops in for overnight and late tonight in our southern zones generally from I 90 southward as a weak low level jet returns. Concerning temperatures, going temperatures still looked pretty good and altered them little. .LONG TERM...(Thursday through Tuesday) Issued at 313 AM CDT Wed Jun 6 2018 Areas of showers and thunderstorms will gradually taper off Thursday morning as the frontal boundary moves south and weakens. However, different impulses of energy at upper levels and warm air advection will continue to provide forcing for some isolated storms Thursday afternoon and evening. Capping remains strong for most of the area, but decent low-level jet should help storms to move over northwest Iowa and portions of southwest Minnesota with an advancing upper trough. The environment looks marginal for severe threat due to weak shear and instability, but a few strong to marginally severe storms are possible over northwest Iowa. It will be cooler than previous days, still a few degrees above normal. Highs will range in the lower 80s. Thunderstorms could linger through the overnight, mainly across our far eastern zones in northwest Iowa, where better dynamics will persist. For the rest of the weekend, a persistent pattern of upper shortwaves riding along the ridge will continue. Friday looks relatively dry through the day, but models bring some thunderstorm chances by Friday night into Saturday. The ridge-riders pattern continues through next week. There are some differences in timing and strength of these embedded shortwaves Saturday and beyond. Have kept PoPs as guidance suggests with periodic thunderstorm chances. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1041 PM CDT Tue Jun 5 2018 Rain showers and isolated thunderstorms will move through the region overnight into the morning hours. These storms will be high based, so only mid-to-high cloud layers are expected. An overall switch from south to north winds is forecast for most sites, save for KSUX. Along and south of an east-west line running through KSUX, isolated strong thunderstorms are possible during the afternoon. Hail and damaging wind gusts will be possible in the vicinity of the strongest storms. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...High Wind Warning until 4 AM CDT early this morning for SDZ039. MN...None. IA...None. NE...None. && SHORT TERM...MJ LONG TERM...05 AVIATION...VandenBoogart
Hazardous Weather Outlook National Weather Service Sioux Falls SD 959 PM CDT Tue Jun 5 2018 IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050- 052>069-070300- Lyon IA-Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD- Bon Homme-Yankton- 959 PM CDT Tue Jun 5 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Scattered thunderstorms will be possible overnight into early Wednesday morning. A couple of these storms may be severe with up to quarter sized hail and wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Isolated thunderstorms will again be possible Wednesday afternoon into the nighttime hours, but the better chances should be from extreme southeast South Dakota into northwest Iowa. A few storms may produce severe weather and heavy rainfall through Wednesday night. Additional storms will be possible Thursday night through Friday night. A few storms during this time may also be strong to severe with locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. IAZ012>014-020>022-031-032-NEZ013-014-SDZ070-071-070300- Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury-Ida- Dixon-Dakota-Clay SD-Union- 959 PM CDT Tue Jun 5 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, and southeast South Dakota. .DAY ONE...Tonight Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered thunderstorms are possible Wednesday afternoon and continue into the night. A few storms may produce severe weather and heavy rainfall through Wednesday night. Hail up to the size of ping pong balls and wind gusts up to 60 mph are the main threats with any severe storms that develop. Additional storms will be possible Thursday night through Friday night. A few storms during this time may also be strong to severe with locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight.
The Sioux Falls radar (KFSD), 68 km away, was scanning. The volume nearest the first event began at 08:58 UTC.
1 hail. Local standard time, as filed.
The hail was accompanied by 50 mph winds which devastated a small area of crops.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764466.